|Can this be allergies?
Sep 21, 2004
I have seen my HIV doctor twice about this now and he seems to insinuate that it is in my head. I suffer from allergies in the spring and fall mostly. They started in my 20's. I am now in my early 40's and have had some sinus pain, and a dry cough, for which I am prescribed clarinex and flonase. In the last two months though, I have had two episodes where accompanying a sinus infection I suffer from aches and pains and find even turning over in bed painful. I am so tired that yesterday I slept for 20 hours despite getting a normal 8 - 10 hours sleep each night. Late yesterday the sinus pain started to go away and though I still feel achy today I am up and about again. I am an active person, I work, I walk regularly on my treadmill and my HIV is under good control though I am supposed to start treatment for Hep C as my viral load is very high. Any ideas what this might be since I don't for a moment believe I am imagining the pain I feel. I want nothing for the pain but to find the cause and make it go away. I am a person who prefers to take as few pills as humanly possible as I have been positive since 1988 and despise medicine. I don't take antibiotics for the sinus infections but will take the allergy medicine in the hopes of preventing it. Can this be allergies?
Response from Dr. Frascino
Part of what you say makes sense and part of it does not. We'll start with the sensible part. Seasonal allergies, particularly in the heavy pollen seasons (spring grass pollen, fall ragweed pollen) are extremely common. "Allergies" can cause symptoms of nasal and ocular itching, repetitive sneezing, nasal congestion, drippy nose, runny eyes, and post-nasal drip among other symptoms. General allergy treatment involves trying to avoid offending agents if possible (for instance if it's a cat or dog allergy), antihistamines (such as your Clarinex), and topical nasal steroids (such as your Flonase). So up to this point everything makes sense. Now, because of the increased nasal/sinus congestion and mucus production, allergy sufferers are predisposed to getting sinus infections. Sinus infections are caused by an invading germ, either a virus or bacteria. These can occur even if you are taking antihistamines and nasal steroids to try and prevent such infections. As it turns out, being HIV-positive also predisposes you to getting sinus infections. So you have two separate underlying conditions predisposing you to sinusitis allergies and HIV disease. Sinusitis can result in pain, fatigue, thick post-nasal drip, cough (particularly when in the supine position), and other symptoms. If your sinus infection is proven or suspected to be bacterial in nature, why would you refuse to take antibiotics to clear it up? That part doesn't make any sense to me. We all despise taking medicines, but the consequences of not taking them when indicated can be catastrophic.
Are your symptoms solely related to your sinusitis? I wouldn't know without examining you and evaluating your other medical problems. There is no doubt that treatment for HIV and hepatitis C is difficult and that the therapy is fraught with challenging side effects and toxicities. However, the risk versus benefit ratio clearly indicates treatment is worth the effort. When we apply the same principles to sinusitis, the scale tips without question in the direction of taking antibiotics when indicated. If your physicians identified an infection (sinusitis) that requires treatment with antibiotics, I would strongly suggest that for your health and the health of your struggling immune system you take the recommended therapy. It's the best, and perhaps the only way to "make the pain go away."
I hope that helps clarify things for you.
3 years of anemia, and no sex drive to boot
- Chances Of Catching HIV From Sex With A Prostitute
- Ache In Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Blood In Semen After Anal Sex Worried I Have HIV
- Muscle Ache After Masturbation Sign Of HIV AIDS
- Sore On Penis After Swallowing Worried I Have HIV
- Signs And Symptoms Of Being Sick
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.